Alert archive / New York / Flood Watches in 2018
Flood Watch 3, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at Feb 14, 2018, 2:52 PM EST for 6 counties in New York. It took effect at Feb 15, 2018, 3:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2018, 2:52 PM EST (19:52 UTC)
- In effect from
- Feb 15, 2018, 3:00 PM EST
- Expired
- Feb 16, 2018, 1:45 AM EST
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 47 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637 WGUS61 KBUF 141952 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Buffalo NY 252 PM EST Wed Feb 14 2018 NYZ010>012-019>021-085-150415- /O.NEW.KBUF.FA.A.0003.180215T2000Z-180216T2100Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 252 PM EST Wed Feb 14 2018 ...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... The National Weather Service in Buffalo has issued a * Flood Watch for a portion of western New York...including the following counties...Allegany...Cattaraugus...Chautauqua... Genesee...Erie and Wyoming. * From Thursday afternoon through Friday afternoon. * The combination of snow melt from warm temperatures on Thursday and rainfall on Thursday night may result in flooding on some area creeks and rivers. * There is a risk for ice jam flooding starting Thursday afternoon, followed by a risk of general flooding Thursday night through Friday afternoon. There is considerable uncertainty in rainfall amounts with totals most likely to be between a quarter and a half inch, but may approach an inch in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$ Apffel
5 follow-up statements
731 WGUS61 KBUF 150215 FFABUF Flood Watch National Weather Service Buffalo NY 915 PM EST Wed Feb 14 2018 NYZ010>012-019>021-085-151015- /O.CON.KBUF.FA.A.0003.180215T2000Z-180216T2100Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 915 PM EST Wed Feb 14 2018 ...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... The Flood Watch continues for * A portion of western New York...including the following counties...Allegany...Cattaraugus...Chautauqua...Genesee... Northern Erie...Southern Erie and Wyoming. * From Thursday afternoon through Friday afternoon. * The combination of snow melt from warm temperatures on Thursday and rainfall on Thursday night may result in flooding on some area creeks and rivers. * There is a risk for ice jam flooding starting Thursday afternoon, followed by a risk of general flooding Thursday night through Friday afternoon. There is considerable uncertainty in rainfall amounts with totals most likely to be between a quarter and a half inch, but may approach an inch in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$
992 WGUS61 KBUF 150857 FFABUF Flood Watch National Weather Service Buffalo NY 357 AM EST Thu Feb 15 2018 NYZ010>012-019>021-085-151700- /O.CON.KBUF.FA.A.0003.180215T2000Z-180216T2100Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 357 AM EST Thu Feb 15 2018 ...FLOOD WATCH REMAINS IN EFFECT FROM 3 PM EST THIS AFTERNOON THROUGH FRIDAY AFTERNOON... The Flood Watch continues for * A portion of western New York...including the following counties...Allegany...Cattaraugus...Chautauqua...Genesee... Northern Erie...Southern Erie and Wyoming. * From 3 PM EST this afternoon through Friday afternoon. * The combination of snow melt from warm temperatures today and rainfall tonight may result in flooding on some area creeks and rivers. * There is a risk for ice jam flooding starting this afternoon, followed by a risk of general flooding tonight through Friday afternoon. There is considerable uncertainty in rainfall amounts with totals most likely to be between a quarter and a half inch, but may approach an inch in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$ TMA
317 WGUS61 KBUF 151441 FFABUF Flood Watch National Weather Service Buffalo NY 941 AM EST Thu Feb 15 2018 NYZ010>012-019>021-085-152245- /O.CON.KBUF.FA.A.0003.180215T2000Z-180216T2100Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 941 AM EST Thu Feb 15 2018 ...FLOOD WATCH REMAINS IN EFFECT FROM 3 PM EST THIS AFTERNOON THROUGH FRIDAY AFTERNOON... The Flood Watch continues for * A portion of western New York...including the following counties...Allegany...Cattaraugus...Chautauqua...Genesee... Northern Erie...Southern Erie and Wyoming. * From 3 PM EST this afternoon through Friday afternoon. * The combination of snow melt from warm temperatures today and rainfall tonight may result in flooding on some area creeks and rivers. * There is a risk for ice jam flooding starting this afternoon, followed by a risk of general flooding tonight through Friday afternoon. There is considerable uncertainty in rainfall amounts with totals most likely to be between a quarter and a half inch, but may approach an inch in some locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$ SMITH
294 WGUS61 KBUF 152239 FFABUF Flood Watch National Weather Service Buffalo NY 539 PM EST Thu Feb 15 2018 NYZ010>012-019>021-085-160645- /O.CON.KBUF.FA.A.0003.000000T0000Z-180216T2100Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 539 PM EST Thu Feb 15 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... The Flood Watch continues for * A portion of western New York...including the following counties...Allegany...Cattaraugus...Chautauqua...Genesee... Northern Erie...Southern Erie and Wyoming. * Through Friday afternoon. * The combination of snow melt from recent mild weather and expected rainfall tonight may result in flooding on some area creeks and rivers. * There is a risk for ice jam flooding through the evening, followed by a risk of general flooding through Friday afternoon. Rainfall amounts will likely range from a tenth to around a half inch. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Stay tuned to weather radio or other radio and tv stations for further details or updates && $$ Zaff
678 WGUS61 KBUF 160645 FFABUF Flood Watch National Weather Service Buffalo NY 145 AM EST Fri Feb 16 2018 NYZ010>012-019>021-085-160745- /O.CAN.KBUF.FA.A.0003.000000T0000Z-180216T2100Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 145 AM EST Fri Feb 16 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of western New York has been cancelled. Rain has ended across the area. Some slower responding creeks may still continue to rise, but are expected to crest below flood stage. $$ TMA
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Feb 14, 2:05 PM EST, 47 minutes earlier.
Area forecast discussion, Feb 14, 2:05 PM EST, 47 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 205 PM EST Wed Feb 14 2018 .SYNOPSIS... A southerly flow will continue to provide Western New York with a warming trend through Thursday. Fog and drizzle is expected to develop by tonight with this warming over the snow pack. A warm front will move in on Thursday with chances of rain showers developing later in the day. A cold front will cross our region Thursday night with rain changing to snow Friday and cooler temperatures for the weekend. && .NEAR TERM /THROUGH THURSDAY/... High pressure is centered over the southeast states this afternoon. Satellite imagery shows the widespread low clouds from earlier today has seen quite a bit of erosion from the Niagara Frontier into the Finger Lakes. Low cloudiness linger toward the PA border and east of Lake Ontario. There should be some additional erosion of cloudiness in these areas through this afternoon. Southwest flow around the back side of the surface high to our south is promoting warmer temperatures this afternoon which will last into Thursday. Highs should reach the low to mid 40s south of Lake Ontario and mid 30s to low 40s east of the lake. Additionally, tightening pressure gradient between the high to our south and a weak low over southern Manitoba is helping Southwest winds to gust up to 25-35 mph especially near the lakes. Tonight, low level warm advection along with a strengthening low level jet over the Ohio Valley will bring some rain showers into PA. There is a chance some of the rain showers or drizzle could reach north of the NY border into the western Southern Tier. Early Thursday morning, an approaching warm front may bring some rain showers/drizzle perhaps as far north as Buffalo. Outside of this, warming aloft will support a return of widespread low cloudiness across Western and North-central NY. Similar to last night, upslope flow east of Lake Ontario may support some flurries or freezing drizzle (higher terrain) late tonight into Thursday morning. Temps should again see lows this evening slipping back into the low-mid 30s before warming thorugh the mid-late overnight. Surface temps should be well into the 40s across WNY by daybreak Thursday but holding below 40 east of Lake Ontario. Winds should be decoupled overnight largely holding below 10kts. Dewpoints will warm above freezing for much of the region overnight. Expect that this promotes areas of fog. Thursday, Low pressure shifting across the Great Lakes tonight will shift north of NY on Thursday. A warm front associated with this low will shift across the state supporting even milder temperatures. Expect temperatures to top out in the 50s for most locations south of Lake Ontario. Southwest winds 15-25 gusting up to 35 mph east of the lakes will keep the lake shores in the 40s with the interior North County also topping out in the 40s. The winds should remove much of any fog that formed overnight except mesoscale guidance indicates some fog may hold downwind of Lake Erie possibly into Buffalo. Otherwise, look for mainly dry weather until chances for rain showers increase late in the day ahead of a cold front. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... A complex...wavy frontal boundary trailing the Canadian surface low will ease across our forecast area Thursday night. This will generate a period of fairly widespread rain across our region... especially south of Lake Ontario. While the bulk of this precipitation will be in the form of rain...some wet snow could mix in across the Eastern Lake Ontario region towards morning. QPF from this event will range from a tenth or two for the counties lining Lake Ontario (incl the North Country)...to almost a half inch across the Southern Tier counties. Have raised pops to categorical in most areas. While the wavy frontal boundary will be in the process of pushing away from our region Friday morning...there will likely be some residual precipitation in place. The bulk of this pcpn will be in the form of snow...but it will still be just warm enough in the lowest levels to support a rain/snow mix. As the cold air deepens in the wake of a secondary cold front...some lake snows will develop within a multi-lake connection for sites southeast of Lake Ontario. Snow accums will be held in check by a low cap (vcnty of 5k ft) and a drying synoptic environment. Otherwise...the day will feature temperatures that will be at least 15 deg lower than those from Thursday. In fact...the mercury should slowly fall through the course of the afternoon. A large surface high will then build across our forecast area Friday night. While there could still be some nuisance lake snow showers southeast of Lake Ontario...the bulk of the region will experience partly cloudy skies and a return to overnight lows in the teens and single digits. Readings could even drop below zero for sites north of the Tug Hill. On Saturday...the large high over us in the morning will push east across New England during the afternoon. This will leave partly sunny skies across the region with temperatures struggling to reach freezing. The only possible fly in the ointment for Saturday will be the slgt chc for some light snow to develop late in the day across the Southern Tier within the return flow around the exiting high. Guidance seems to be split down the middle with this scenario...so will lean towards continuity and the more trusted ECMWF by holding the snow out for now. The various guidance packages remain at odds on how to handle a pair of storm systems Saturday night. While there is general agreement of a weak wave passing to our north and a more organized surface low passing across the Mid Atlantic region...the extent of the precipitation between the systems is much less certain. There should be a lack of general lift between the two...possibly even an area of subsidence. This lends support to the ECMWF solution which suggests that our forecast area is sandwiched between areas of light snow with little or no pcpn here. Will lean in this direction while blending low chc pops from continuity. Either way you slice it though...any snowfall would be light and non-consequential given the overnight weekend timing. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A significant shift to our weather pattern can be expected as a period of milder and wetter weather appears to be in store for the latter half of the weekend and quite possibly for much of next week. The impetus for this change will be provided by a deepening longwave trough across the western half of North America...which will help encourage the significant amplification/northward expansion of subtropical ridging across the eastern CONUS. As a result of these developments...increasingly milder GOMEX-based air will be pumped northeastward across the eastern half of the country...resulting in both rising temperatures for our area as well as the development of a strengthening baroclinic zone extending from the central and southern plains northeastward to the Great Lakes and southern Ontario/Quebec Provinces. Several pieces of energy ejecting from the longwave trough will ride northeastward along this frontal zone and force the development of one or more attendant waves of low pressure that will pass by to our northwest...thereby enhancing the influx of milder air/moisture and bringing periodic opportunities for (mostly) rain showers to our region in the process. With the above in mind in conjunction with the usual variances seen amongst the models this far out in advance...for now have simply broadbrushed high chance to lower-end likely PoPs for showers in the Monday-Tuesday time frame...and have maintained notably above normal temperatures in the mid 40s to lower 50s by day and 30s at night. This said...it is not out of the question that we could get even warmer than this near or just beyond the end of this period should some of the warmer model guidance (most notably the ECMWF) manage to verify...stay tuned. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Drier air has eroded much of the widespread cloudiness from the Niagara Frontier into the Finger Lakes. Low clouds (MVFR) linger toward the PA border and east of Lake Ontario including KJHW/KART. Expect that even these sites see a short return of VFR this afternoon. Winds will continue to gust to 30kts. Tonight, Wind gusts will relax and cigs will return to MVFR with widespread cloudiness moving northeast from the Ohio Valley/PA. There is a chance of drizzle or a shower overnight from the Western Southern Tier to perhaps as far north as Buffalo and east of Lake Ontario but confidence is too low to include in the TAF at this time. Advection of warm air from the south will likely bring in some areas of fog as it moves over our snow pack. Have included some MVFR/IFR fog in the TAF overnight. Conditons should linger into Thursday with winds again increasing during the day and gusting to around 30kts again. This should remove most of the fog except perhaps at KBUF which may push off the ice covered Lake Erie. Late in the day some widespread showers are forecast to move into WNY closer to 00z Friday. Outlook... Thursday night...Mainly IFR with rain and fog. Friday...VFR/MVFR with a chance of snow. Saturday...VFR. Saturday night... chance of snow and IFR. Sunday and Monday...Chance of MVFR/IFR with chance of rain/snow showers. && .MARINE... High pressure is located off the New Jersey coast this afternoon. Southwest winds have freshened across the Lower Great Lakes as the pressure gradient tightens. Southwesterly winds will relax some tonight. A warm front will shift across the eastern Great Lakes Thursday. Winds and waves may approach Advisory level during the day with mixing. Winds look to relax Thursday night as a cold front begins to shift eastward. Behind the front, elevated winds and likely advisory level waves are forecast Friday under westerly flow. Winds/waves are expected to relax this weekend with high pressure building across the region. && .HYDROLOGY... There will be a period of warmer weather today and Thursday, which will result in significant snow melt. Minimal rainfall will accompany this until Thursday night, when generally light amounts between a quarter and half an inch are expected across southern portions of the cwa. Based on the current forecast, thawing degree hours will reach 300 to 450 across southern portions of the cwa which may result in some ice jams. Ice on the Buffalo creeks is patchy, but probably minimally ample to support some issues depending on how warm it is. Temperatures will be cooler across the Black River basin which will limit this potential. For now, will add a mention to the HWO for all basins except the Black River. There is still considerably uncertainty for temperatures and rainfall amounts, particularly in the Thursday timeframe. The greatest risk is if model guidance shifts more significant QPF to the north with current model consensus keeping heavier rain to the south. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...RSH LONG TERM...JJR/RSH AVIATION...SMITH MARINE...SMITH HYDROLOGY...APFFEL
Hazardous weather outlook, Feb 14, 4:26 AM EST, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 426 AM EST Wed Feb 14 2018 NYZ006>008-150930- Oswego-Jefferson-Lewis- 426 AM EST Wed Feb 14 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. The chance for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-150930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 426 AM EST Wed Feb 14 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The chance for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts to 40 mph will be possible on Thursday, particularly across Genesee, Wyoming and Livingston counties. Warmer weather through Thursday will melt much of the snow pack in place, and this combined with some light rain showers will cause area creeks and rivers to rise. This may result in a few ice jams. There is also a small chance a few waterways will approach flood stage, depending on how much rain falls and how warm it gets. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 426 AM EST Wed Feb 14 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 7:56 AM EST | Special Weather Statement | BUF | Lewis | 94 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.